Alert archive / Colorado / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter weather advisory at Jan 17, 2021, 1:56 PM MST for Grand County, Jackson County, Colorado. It took effect at Jan 17, 2021, 5:00 PM MST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2021, 1:56 PM MST (20:56 UTC)
- In effect from
- Jan 17, 2021, 5:00 PM MST
- Expired
- Jan 18, 2021, 8:40 AM MST
- In force
- 16 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Grand County, CO, Jackson County, CO
The radar
The Cheyenne radar (KCYS), 147 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749 WWUS45 KBOU 172056 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 156 PM MST Sun Jan 17 2021 COZ031-180500- /O.NEW.KBOU.WW.Y.0002.210118T0000Z-210118T1800Z/ West Jackson and West Grand Counties Above 9000 Feet- Including the cities of Mt Zirkel 156 PM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. Winds gusting as high as 45 mph. * WHERE...Rabbit Ears Pass. * WHEN...From 5 PM this afternoon to 11 AM MST Monday. * IMPACTS...Travel could be difficult. Snow covered roads could create hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
3 follow-up statements
675 WWUS45 KBOU 180444 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 944 PM MST Sun Jan 17 2021 COZ031-181645- /O.CON.KBOU.WW.Y.0002.000000T0000Z-210118T1800Z/ West Jackson and West Grand Counties Above 9000 Feet- Including the cities of Mt Zirkel 944 PM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 4 to 8 inches. Winds gusting as high as 45 mph. * WHERE...Rabbit Ears Pass. * WHEN...Until 11 AM MST Monday. * IMPACTS...Travel could be difficult. Snow covered roads could create hazardous driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Danielson
452 WWUS45 KBOU 181230 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver/Boulder CO 530 AM MST Mon Jan 18 2021 COZ031-181800- /O.CON.KBOU.WW.Y.0002.000000T0000Z-210118T1800Z/ West Jackson and West Grand Counties Above 9000 Feet- Including Mt Zirkel 530 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow. Additional snow accumulations of 1 to 2 inches. * WHERE...East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass. * WHEN...Until 11 AM MST Monday. * IMPACTS...Snow covered and icy roads will create hazardous driving. Conditions should improve during the day today. * ADDITIONAL INFORMATION...Snowfall amounts last night ranged from 4 to 8 inches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting www.cotrip.org. && $$ Gimmestad
001 WWUS45 KBOU 181540 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver/Boulder CO 840 AM MST Mon Jan 18 2021 COZ031-181645- /O.CAN.KBOU.WW.Y.0002.000000T0000Z-210118T1800Z/ West Jackson and West Grand Counties Above 9000 Feet- Including Mt Zirkel 840 AM MST Mon Jan 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Expect scattered snow showers to continue but any additional accumulations will be under an inch. Still watch out for icy and snowpacked spots. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 9:41 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Jan 17, 9:41 AM MST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 941 AM MST Sun Jan 17 2021 .UPDATE... Issued at 941 AM MST Sun Jan 17 2021 Moist northwest flow aloft will persist through tonight and into Monday. This will keeps skies mostly cloudy. Over the northern mountains, light snow is expected to begin late this afternoon and continue through tonight as moisture increases. Going forecast on track with this with no changes planned. && .SHORT TERM...(Today and tonight) Issued at 400 AM MST Sun Jan 17 2021 A moderate northwesterly flow aloft will be over north central and northeast Colorado today. Weak mid and upper level subsidence will be over the forecast area today, but enough moisture around for a few snow showers over the higher terrain. The models show the ridgetop winds increasing this afternoon into tonight, with peak wind gusts of 50-60 mph above timberline. Gusty winds above timberline this morning may decrease somewhat by 15z but then crank back up in the afternoon. Across the northeast plains, temperatures will be near to slightly above seasonal normals this afternoon. The models generally show lighter winds except over the far northeast plains where gusts to 25 mph will be possible. Weak radar returns across the plains this morning, but the lower levels too dry to produce any light precipitation. Tonight, moisture will increase from north to south over northern Colorado. A weak upper level trough embedded in the flow aloft will bring a brief period of weak qg ascent to the region. Spatial cross- sections show deepening moisture in the mountains this evening, adding to the favorable orographics. The duration will be fairly brief regarding the forcing, around 6 hrs from 03z-09z, then the moisture depth decreases. Mid level lapse rates around 5.5c/km. The Rhea-Thaler Orographic Snow Model generates snow amounts similar to what is already in the grids, so do not anticipate many changes. Generally 2-5 inches, heaviest along the higher northwest facing slopes. Over the northeast plains, some pops continue to get generated along the Wyoming/Nebraska border. Will continue with isolated to scattered pops for those areas as well for tonight. .LONG TERM...(Monday through Saturday) Issued at 400 AM MST Sun Jan 17 2021 Complicated weather situation much of this week, but the bottom line is that forcing for snow is weak and mostly located elsewhere. Model solutions are similar to the last few days, with trends for a bit less of everything despite all of the little things going on. For Monday, there's a break as the lift associated with the initial shearing trough dropping southward will continue to sag south. It now looks like it could be sunny over the northern border and northeast plains much of the day. The cold front is looking ill defined, but there should be some increase in north winds or a shift to a more north to northeast direction with some low level advection of cooler and fairly dry air during the day. The cooling may be partly offset by the sunshine; we may be too cool for Denver if it clears out well here. Monday night will be our best chance of snow as warm advection aloft spreads clouds and light precipitation northward in the deformation zone on the front side of the southwestern low. There are still some discrepancies about how far north and east the snow will come. The models are similar in this to the previous several runs with the edge somewhere between Monument and Longmont. Low level dry air should really hold this back east of the mountains, but there could be a ribbon of 1-2" snowfall near the foothills, and these areas will likely see at least a little bit. For the mountains there won't be much north of I-70, but areas further south will have a sustained light snow for long enough to accumulate several inches of snow. Since this is a synoptic scale event and not upslope driven, South Park will also be in on this. It still looks like the strongest lift is down closer to the southern border, so we don't expect heavy snow amounts. By Tuesday, all of this is sliding south away from us with clearing from north to south. The plains will have the sun coming out, but will be sitting in the cool air with light winds so it will be a cool day. For Wednesday, WNW flow aloft will redevelop. A shortwave in this flow looks further north than what we've been seeing, so it looks like any orographic snow will be pretty light and the mountain winds will be moderate rather than strong. Temperatures should be able to rebound with highs into the lower 50s near the base of the foothills. For Thursday through Saturday, we should have fairly light westerly flow, but weak shortwaves north and south of us do pull in a weak cold front and the plains will remain in this cool air mass with east or southeast low level winds. Mid level moisture advected northward from the low down around Baja California eventually increases enough for some light snow in the mountains. At some point if there were something to generate some lift and/or low level convergence there could be light snow developing over the plains as well, but at this point it's not clear when or if that will happen as the upper level features all look to stay away from our area. It's certainly not out of the question that there will be a hard to forecast shortwave, or that the persistence of this pattern eventually saturates the low/mid levels enough for a little light snow, but at this point we'll just keep the snow in the mountains and just a slight chance along the foothills by Saturday. Seasonally cool temperatures should persist--just cold enough for snow on the plains if we do eventually get precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 941 AM MST Sun Jan 17 2021 Moist northwest flow aloft will bring mostly cloudy skies through Monday. VFR conditions are still expected in the Denver area with ceilings above 8000 feet. Ceilings down to around 3000 feet will be possible over far northeast Colorado. These lower clouds should stay well northeast of KDEN. Winds will remain light through Monday making wind direction a challenge to forecast at times. Southerly winds this morning should turn northwesterly after 19Z, though confidence in this isn't high. After sunset, winds are expected to become a southerly drainage direction. A weak push from the north is expected around 06Z. Winds should then stay a northerly component through Monday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Meier SHORT TERM...Cooper LONG TERM...Gimmestad AVIATION...Meier
Hazardous weather outlook, Jan 17, 10:49 AM MST, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MST Sun Jan 17 2021 COZ030>051-181800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MST Sun Jan 17 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Gusty northwest winds will continue over the higher mountains, with peak gusts from 45 to 60 mph above timberline. Light snow will develop in the northern mountains late this afternoon and evening, with up to 5 inches of accumulation possible tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Light snow is expected over the mountains Monday and Monday night. Additional snowfall during this period will be 2 to 4 inches in the mountains south of Interstate 70 with lighter amounts further north. Lower elevations near the foothills will likely see an inch or two of snow, including western and southern parts of the Denver metro area. The mountains will have a gradually increasing chance of light snow again for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter reports will not be needed today or tonight.
Nearby
Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.